Alert archive / Illinois / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 69, NWS Paducah, KY

April 3, 2017Alexander County, Union County, Illinois

NWS Paducah, KY issued this severe thunderstorm warning at Apr 3, 2017, 3:19 PM CDT for Alexander County, Union County, Illinois. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 3, 2017, 3:19 PM CDT (20:19 UTC)
Expired
Apr 3, 2017, 4:00 PM CDT
In force
41 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Alexander County, IL, Union County, IL

The radar

The Paducah radar (KPAH), 60 km from the middle of the area, began a volume at 20:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 3, 3:20 PM CDTHAIL 1.25East Cape Girardeau, ILQUARTER TO HALF-DOLLAR SIZED HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 8.3 hours before the alert went out and 279 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2017-04-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 131 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2017-04-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 147 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
131 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
557 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
147 m²/s²
0-3 km storm-relative helicity
146 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

986 
WUUS53 KPAH 032019
SVRPAH
ILC003-181-032100-
/O.NEW.KPAH.SV.W.0069.170403T2019Z-170403T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Paducah KY
319 PM CDT MON APR 3 2017

The National Weather Service in Paducah has issued a

* Severe Thunderstorm Warning for...
  Southwestern Union County in southern Illinois...
  Northwestern Alexander County in southern Illinois...

* Until 400 PM CDT

* At 319 PM CDT, a severe thunderstorm was located over East Cape
  Girardeau, or near Cape Girardeau, moving northeast at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Anna, Jonesboro, Dongola, Tamms, East Cape Girardeau, Thebes, Mill
  Creek and East Cape Girardea.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3721 8947 3725 8946 3725 8949 3727 8951
      3731 8951 3734 8948 3735 8943 3740 8942
      3748 8924 3734 8915 3733 8925 3732 8921
      3730 8920 3715 8943
TIME...MOT...LOC 2019Z 239DEG 27KT 3729 8945 

HAIL...1.00IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 3, 2:43 PM CDT, 36 minutes earlier.

Area forecast discussion, Apr 3, 2:43 PM CDT, 36 minutes before
Area Forecast Discussion...corrected name at end of product
National Weather Service Paducah KY
243 PM CDT Mon Apr 3 2017

.SHORT TERM...(Tonight through Wednesday night)
Issued at 106 PM CDT Mon Apr 3 2017

While no model is perfectly capturing ongoing convection, wrf and
hrrr data appears a reasonable facsimile. Hrrr swings the action
thru by about 02Z, with thunder threat diminishing thereafter.
Troffy shower threat may linger into/thru the overnight, but Pops
drop markedly.

Synoptic modeling then gives a pause in Pops Tuesday, before
bringing in another circulation system that pinwheels across
the mid Mississippi valley Tuesday night-Wed.

Both systems encounter similar airmasses and we are outlooked by
SPC in a marginal risk svr for both time periods, mainly for
isolated hail/damaging wind threat.

Temps are warm with 70s/50s, but begin to get cooler/damper under
the big trof/Low by Wed night, heading into the long term ptn of
the forecast.

.LONG TERM...(Thursday through Sunday)
Issued at 243 PM CDT Mon Apr 3 2017

The medium range models were in good agreement in the extended
forecast period.

At the beginning of the period, lower mid level heights and cyclonic
upper flow will prevail on Thu, with lingering showers east of the
MS River during the day. Cool northerly flow aloft will continue
just behind a low pressure system, with clearing skies and a
northwesterly breeze at the surface. This will provide unseasonably
cool temperatures on Fri, just like Thu, but with sunshine. Fri
morning, if the wind lets up a bit, there may be patchy frost across
parts of southeastern MO and southern IL, with temperatures in the
30s over much of the area. Sat morning, frost should be more
widespread across much of the region, especially in the north, due
to lighter winds.

Afternoon highs are expected to rebound about 8-10 degrees by Sat,
with a surface ridge axis passing through the PAH forecast area
around noon. Southwesterly flow aloft and increasing southerly or
south southwesterly low level flow Sun will encourage even warmer
highs in the lower half of the 70s Sun and Mon. This will be in
advance of deeper moisture and lift in our region associated with a
vigorous low pressure system moving near the Canadian border. Thus,
showers and possibly tstms will return to the forecast Mon.

&&

.AVIATION...
Issued at 106 PM CDT Mon Apr 3 2017

Ongoing convective Pops will continue to be actively mentioned as
vicinity or conditionally probable, and will carry MVFR CIGS/VSBYS
restrictions along with them. Then, either MVFR or low VFR CIGS
persist into the overnight hours, with improvement to VFR late
tonight and into the planning period time frame.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.

&&

LONG TERM...DB
Hazardous weather outlook, Apr 3, 2:23 PM CDT, 56 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
223 PM CDT Mon Apr 3 2017

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-041000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
223 PM CDT Mon Apr 3 2017

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

Thunderstorms this afternoon or evening include a marginal risk of
severe storms for hail and damaging winds. Otherwise, locally
heavy rainfall and lightning are potential hazards.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms in the forecast Tuesday night through Wednesday
similarly include a marginal risk of severe storms for hail and
damaging winds, with lightning and heavy rain also potential
hazards.

Low temperatures in the 30s are forecast Thursday night and Friday
night. Frost may occur either night but is most likely and should
be most widespread Friday night, especially along the Interstate
64 corridor in southwest Indiana and southeast Illinois.

.SPOTTER INFORMATION STATEMENT...

Spotters should maintain alert status in case their activation is
requested.

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 3, 3:38 PM CDTSpecial Weather StatementPAHFranklin, Hamilton, Jackson, Johnson, Massac, Perry and 4 more52 min
Apr 3, 4:00 PM CDTSpecial Weather StatementPAHAlexander, Franklin, Gallatin, Hamilton, Hardin, Jackson and 9 more60 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.